Kentucky, 2014Flood in Kentucky, April 30, 2014
April 30, 2014 · NWS LMK · 1 event in 1 county or zone
Widespread heavy rains during the last couple of days of April led to minor flooding of the Rolling Fork River, located in Nelson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread heavy rains during the last couple of days of April led to minor flooding of the Rolling Fork River, located in Nelson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 30, 10:28 AM EST, 32 minutes earlier.
Area forecast discussion, Apr 30, 10:28 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1128 AM EDT Wed Apr 30 2014
...Forecast Update...
Issued at 1115 AM EDT Wed Apr 30 2014
Made some minor adjustments to the forecast this morning. First of
all, lingered scattered showers in the east a few hours longer.
Overall precip should be clear of the area by early afternoon with a
window of clear skies trying to work into the region from the west.
This clearing looks to slowly work east this afternoon and may
become somewhat filled in with sct cu. The lingering clouds
combined with a cooler airmass advecting into the region will result
in high temperatures in the 60s for the most part. Nudged afternoon
highs down a few degrees with this update. Winds may gust up to 20
mph this afternoon especially in locations that see at least some
partial clearing.
.SHORT TERM (Now through Thursday)...
Issued at 330 AM EDT Wed Apr 30 2014
In the near term, a sheared out mid-level wave will continue to lift
northeastward across the Ohio Valley this morning. Ahead of this
wave, the nocturnal low-level jet will continue to pump moisture
northeastward into central and eastern KY. Overall, the persistent
band of showers across our eastern sections has been moving steadily
eastward. We expect this trend to continue for the remainder of the
pre-dawn hours. Best chances of precipitation will be out along the
I-75 corridor which should gradually diminish by 6-8 AM this
morning. Out across our central sections, mostly cloudy conditions
with a few scattered showers are expected for the remainder of the
pre-dawn hours. Some clearing has worked into our far western
counties where the mid-level dry slot has punched into western KY.
Temperatures have generally been falling steadily this morning.
Expect lows to bottom out in the 50-55 degree range, with the
coolest readings out over our far NW/W sections where skies have
cleared.
For today, large frontal occlusion will push eastward across the
region. Currently this occluded front is out over western KY
evidenced by the decrease in dewpoints as one head west. This
feature should cross the I-65 corridor after sunrise and then make
its way to the I-75 corridor by the early afternoon hours.
Isolated-scattered rain showers will be possible across the region
today, but by and large, most areas will likely remain dry. Skies
will be partly to mostly cloudy at any location. Afternoon highs
should warm into the lower-middle 60s across the far NW/W with upper
60s to the lower 70s across the central and eastern sections. A
strengthening pressure gradient will likely lead to breezy
southwesterly winds today. Sustained winds of 10-15 MPH with gusts
to 20 MPH will be possible by late morning and into the early
afternoon hours.
By tonight, large upper level low and surface low will continue to
move slowly off the east-northeast. For the most part, not
expecting a huge movement in the system given the highly amplified
flow aloft. Partly to mostly cloudy skies will be common across the
region with lows cooling into the 43-48 degree range.
For Thursday, we will continue to be under the dominance of the slow
moving upper low and surface low. The system should start to move
off a little faster as the flow begins to slowly unbuckle aloft.
Another mid-level trough axis and weak surface reflection will make
a run at the region during the afternoon hours which will probably
bring some isolated-scattered showers. Thursday will be cooler than
normal with highs only warming into the upper 50s to around 60 in
the north with lower to middle 60s across the south.
.LONG TERM (Thursday night through Tuesday)...
Issued at 300 AM EDT Wed Apr 30 2014
The upper air pattern will undergo a significant transition over
the extended period, which extends from Thursday evening through
Tuesday.
At 500mb, by late Thursday, leftover troughing associated with the
current closed low over the upper midwest is forecast to extend from
the Great Lakes southwest across the Lower Missouri Valley. This
slightly amplified pattern will really tend to flatten out by early
Sunday as the jet stream retreats north into a zonal pattern over
our northern tier of states. By early Tuesday, a developing trough
over the western states will promote ridging and warm temperatures
over the Mississippi Valley.
Basically, this pattern will bring a transition to warm late
spring-like temperatures to the Lower Ohio Valley from Sunday
through at least Tuesday of next week.
Friday will continue cool, with partly to mostly cloudy afternoon
skies as we will still lie under the influence of cyclonic flow
centered around the Great Lakes. Forecast soundings still show
relatively moist air and reasonably steep lapse rates below 10kft,
which could support some very light showers Friday afternoon. Highs
Friday will not make it much above 60.
Warmer temperatures and likely more sun will arrive Saturday.
Southwesterly surface winds of around 10 to 15 mph will develop by
afternoon ahead of a very weak flat disturbance expected to cross
Indiana early Sunday. Highs Saturday should reach close to 70 under
partly cloudy skies.
For Sunday and Monday, within a by now established zonal flow, a
reasonably tight baroclinic zone is expected to bring a pretty sharp
temperature contrast between central Kentucky and northern Indiana,
which will still lie under the influence of cool high pressure over
the Great Lakes. Depending on where exactly this sets up, highs
Sunday and Monday may range from near 70 across southern Indiana to
near 80 adjacent to Tennessee. Ridging, both at the surface and
aloft, will keep Gulf moisture from advancing much north than the
immediate coast. By Tuesday, this boundary is expected to retreat
farther north, with highs likely approaching 80 areawide.
&&
.AVIATION (12Z TAF Update)...
Issued at 645 AM EDT Wed Apr 30 2014
Convection continues across mainly east-central Kentucky this
morning. Convection seems to be flaring up slightly as mid-level
wave transverses the region and the nocturnal low-level jet axis
continues to bring moisture up across the region. Current thinking
is that best chances of shower activity will be at KLEX early in the
forecast period with lesser chances at KBWG and KSDF. Drier air
just to the west of the terminals is forecast to spread eastward
today which should bring and end to much of the precipitation. VFR
conditions are expected to prevail at the terminals. The pressure
gradient will increase somewhat today allowing gusty southwesterly
winds of 10-12kts with gusts up to 20kts being possible through the
afternoon hours.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Update.........AMS
Short Term.....MJ
Long Term......JSD
Aviation.......MJ
Hazardous weather outlook, Apr 30, 10:29 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1129 AM EDT WED APR 30 2014
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011530-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1129 AM EDT WED APR 30 2014 /1029 AM CDT WED APR 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
MJ/JSD/AMS
Flood, Nelson
- When
- April 30, 11:00 AM EST to 11:59 PM EST
- Where
- Nelson County, Boston to 0.39 mi NE of Boston
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.780, -85.670
The Rolling Fork River at Boston began to flood around noon on April 30th. It reached a peak stage of 35.6 feet during the mid-evening hours before falling below flood stage the morning of May 1st. Flood stage at Boston is 35 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Jersey, April 30, 2014$4.3 million · 10 events
- Flooding in Pennsylvania, April 30, 2014$4.5 million · 8 events
- Flash Flooding and Flooding in Maryland, April 30, 201454 events
- Strong Wind in Georgia, April 30, 2014$79,000 · 5 events
- Strong Wind in South Carolina, April 30, 20141 injured · $38,000 · 7 events
- Damaging Wind in Virginia, April 30, 2014$50,000 · 52 kt wind · 1 event
- Flash Flood and Flooding in Virginia, April 30, 201431 events
- Wildfire in California, April 30, 20143 injured · $6,000 · 1 event
- Strong Wind in Georgia, April 30, 2014$30,000 · 1 event
- Flooding in New York, April 30, 2014$16,000 · 8 events
- Flooding in New Jersey, April 30, 201414 events
- Flooding in Kentucky, April 30, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515453.